Alert archive / Missouri / Special Weather Statements in 2023

Special Weather Statement, NWS Paducah, KY

July 29, 2023Ripley County, Missouri

NWS Paducah, KY issued this special weather statement at Jul 29, 2023, 10:10 PM CDT for Ripley County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2023, 10:10 PM CDT (03:10 UTC)
Expired
Jul 29, 2023, 10:45 PM CDT
In force
35 min
Issued by
NWS Paducah, KY
Hail
0.50 in
Wind
40

County Ripley County, MO

The radar

The Memphis radar (KNQA), 160 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2023-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2023-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1426 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2042 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WWUS83 KPAH 300310
SPSPAH

Special Weather Statement
National Weather Service Paducah KY
1010 PM CDT Sat Jul 29 2023
 
MOZ108-300345-
Ripley MO-
1010 PM CDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of southeastern Ripley
County through 1045 PM CDT...

At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doniphan, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Oxly around 1030 PM CDT.

Other locations in the path of this storm include Naylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3667 9095 3662 9059 3659 9059 3659 9058
      3650 9058 3650 9103
TIME...MOT...LOC 0310Z 291DEG 22KT 3655 9088 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

RJP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this special weather statement went out at Jul 29, 6:53 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 29, 6:53 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
653 PM CDT Sat Jul 29 2023

.UPDATE...
Issued at 653 PM CDT Sat Jul 29 2023

The convective line is showing signs of weakening, especially on
the southern end, but the gusty outflow will sweep through the
entire region in the next hour or two. We will start canceling
the Severe Watch behind the line shortly. The Heat Advisory will
expire on time at 7 PM.

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 320 PM CDT Sat Jul 29 2023

All eyes are on the MCS approaching the STL metro area. It will
have a difficult time developing southward due to a lack of shear,
although the airmass across southeast Missouri and southern
Illinois has recovered from this morning's convection. The best
bet at this time is that this convection will lose some of its
organization as it moves east southeast along the I-64 corridor
through the early evening. Damaging winds would be the main
concern, especially if it maintains its current level of linear
organization.

After this system moves through, confidence in PoPs later tonight
through Sunday night is quite low. We will maintain some chance
PoPs mainly over southeast Missouri Sunday with the potential for
another disturbance to interact with some decent low-level
moisture left over there. If we can warm up ahead of it, some
more damaging winds would be possible. Sunday night should be dry.

Stayed close to the NBM guidance for temperatures, but ran with
the latest HRRR for temperature trends tonight, with the
convective outflow expected to progress through the area this
evening.

.LONG TERM...(Monday through Saturday)
Issued at 320 PM CDT Sat Jul 29 2023

The Quad State will be under northwest flow aloft through the
period, but the upper ridge will once again attempt to build
closer to the region Thursday. The latest guidance has a
significant disturbance suppressing the ridge back to the
southwest Friday. At the surface, northeast or easterly flow
will be the rule Monday and Tuesday and then south winds will
return Wednesday which will lead to a warming and moistening
trend. Southwest winds will be strongest on Thursday and we may
need a Lake Wind Advisory. The heat and humidity may also require
another Heat Advisory.

As for convective potential, we will continue to be impacted by
multiple disturbances in the northwest flow aloft. Given the
baroclinic zone to our southwest early in the week, the PoPs are
focused over southeast Missouri Monday and Tuesday. As winds
become southerly and heights rise from the southwest, PoPs will be
focused over the northeast half of the region Wednesday
and Thursday. A period of very heavy rainfall with flash flooding
potential may develop at some point Tuesday night through
Thursday. PoPs will be more widespread with the frontal passage
Friday afternoon. Strong to severe storms cannot be ruled out
through the week, but should be most concerning the last half of
the week and especially with the cold front Friday.

The NBM temperature guidance was followed closely through the
period. Temperatures will be near or a bit below normal through
Wednesday and then climb well above normal Thursday and possibly
Friday depending on the frontal timing. They will fall back to
near normal levels Saturday.

&&

.AVIATION...
Issued at 653 PM CDT Sat Jul 29 2023

Main concern is the line of storms and gust front winds sweeping
through the area early this evening. The gust front will clear the
entire area by 02Z, and the prevailing TSRA will clear all TAF
sites by 02Z as well. Some MVFR rain will continue for a couple of
hours behind the line at the northern sites. Overnight, where
winds are calm and skies clear, fog development is a good bet. VFR
conditions are expected Sunday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...DRS
AVIATION...DRS
Hazardous weather outlook, Jul 29, 3:29 PM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
329 PM CDT Sat Jul 29 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
329 PM CDT Sat Jul 29 2023 /429 PM EDT Sat Jul 29 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

An area of thunderstorms will move east southeast across the Quad
State this evening. The greatest coverage is expected along the
I-64 corridor and eventually down into the Pennyrile region of
Kentucky. A few strong to severe storms may produce damaging
winds, to go along with torrential rainfall and deadly lightning.

A Heat Advisory remains in effect for the entire region through
7 PM. Refer to the product for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms on Sunday, mainly over
southeast Missouri. A few severe storms with damaging winds cannot
be ruled out, but locally heavy rainfall and lightning will be the
primary concerns.

Daily thunderstorm chances will be focused over western portions
of the region early in the work week and then will shift to the
eastern half of the area Wednesday and Thursday. A cold front
Friday may provide a focus for more widespread thunderstorm
coverage. A few strong to severe storms cannot be ruled out,
especially Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested late this afternoon and this
evening, mainly over southern Illinois and the Evansville Tri
State.

DRS

In the hours before

Local storm report, Jul 29, 8:17 PM CDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
817 PM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Tstm Wnd Gst     6 N Hopkinsville        36.94N 87.49W
07/29/2023  M62 MPH          Christian          KY   Mesonet

            Measured at Kentucky mesonet site.

&&
Local storm report, Jul 29, 8:38 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
838 PM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Tstm Wnd Dmg     Hopkinsville            36.85N 87.49W
07/29/2023                   Christian          KY   Trained Spotter

            At least a few trees down, including one on
            a house. Power outages.

&&
Special weather statement, Jul 29, 8:47 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
847 PM CDT Sat Jul 29 2023

INZ082-087-088-300215-
Warrick IN-Spencer IN-Pike IN-
847 PM CDT Sat Jul 29 2023

...Strong thunderstorms will impact portions of northeastern Warrick,
Spencer and southeastern Pike Counties through 915 PM CDT/1015 PM
EDT/...

At 847 PM CDT/947 PM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles southwest of Jasper
to near Santa Claus to near Grandview. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of northeastern
Warrick, Spencer and southeastern Pike Counties, including the
following locations... Tennyson, Gentryville and Chrisney.

This includes Interstate 64 in Indiana between Mile Markers 47 and
60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT/1000
PM EDT/ for southwestern Indiana.

&&

LAT...LON 3804 8679 3800 8677 3801 8680 3799 8686
      3794 8692 3793 8699 3796 8712 3815 8712
      3839 8732 3839 8707 3820 8707 3821 8679
      3814 8680 3812 8679 3812 8681 3810 8677
      3808 8678 3806 8677
TIME...MOT...LOC 0147Z 277DEG 37KT 3833 8705 3816 8689 3798 8691

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RJP
Local storm report, Jul 29, 9:29 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
929 PM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Tstm Wnd Dmg     Benton                  36.85N 88.36W
07/29/2023                   Marshall           KY   Dept of Highways

            Trees down on roads.

&&
Special weather statement, Jul 29, 9:53 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Paducah KY
953 PM CDT Sat Jul 29 2023

MOZ109-110-300330-
Butler MO-Stoddard MO-
953 PM CDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of east central Butler
and southwestern Stoddard Counties through 1030 PM CDT...

At 953 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Dudley, or 7 miles west of Bernie, moving southeast at
15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Bernie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3671 9025 3678 9011 3669 8995 3663 8996
      3663 9015 3662 9015 3662 9016 3661 9016
      3660 9018
TIME...MOT...LOC 0253Z 311DEG 14KT 3669 9011

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Jul 29, 10:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Paducah KY
1010 PM CDT Sat Jul 29 2023

MOZ108-300345-
Ripley MO-
1010 PM CDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of southeastern Ripley
County through 1045 PM CDT...

At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doniphan, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Oxly around 1030 PM CDT.

Other locations in the path of this storm include Naylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3667 9095 3662 9059 3659 9059 3659 9058
      3650 9058 3650 9103
TIME...MOT...LOC 0310Z 291DEG 22KT 3655 9088

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:16 PM CDTSpecial Weather StatementPAHHenderson, McLean, Webster44 min
Jul 29, 7:51 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Muhlenberg, Trigg39 min
Jul 29, 8:00 PM CDTSpecial Weather StatementPAHDaviess, McLean, Muhlenberg45 min
Jul 29, 8:14 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg, Todd, Trigg46 min
Jul 29, 9:53 PM CDTSpecial Weather StatementPAHStoddard37 min
Jul 29, 10:21 PM CDTSpecial Weather StatementPAHButler24 min
Jul 29, 8:47 PM CDTSpecial Weather StatementPAHSpencer28 min

Nearby

Special Weather Statements in Missouri, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.